About Thrombocytosis Essential?
Hello, I am 50 years old and since 2013 I was diagnosed with TE (Essential Thrombocytosis) because my platelets at that time were around 1 million, since then until now I have to drink hydrea, and have decreased in the range of around 600, rarely can reach 400 .
Hello Mrs. Cicilia! Thank you for asking at HealthReplies.com.
Essential thrombocytosis (TE) is a disease in which the bone marrow overproduces platelet-forming cells. Patients with TE usually experience no symptoms. There are symptoms of pain in the hands or feet, headache, dizziness, and bleeding in some patients. Sometimes patients may also experience non-specific symptoms, such as fatigue, weakness, itching, sweating, and low fever. Doctor's supervision is needed in patients with TE to prevent and manage complications that occur. The platelet target in patients with TE is usually below 600,000 / mm3 or below 400,000 / mm3 in patients with complications. This target may vary depending on the doctor's assessment of the patient's condition.
The medicine that the mother mentioned contains Hydroxyurea. It is the first choice and one of the most frequently used drugs in TE cases. Hydroxyurea has been shown to be effective by suppressing the production of blood cells in the bone marrow. Long-term use of Hydroxyurea is controversial. There are studies that mention long-term use can cause acute leukemia, especially in young patients. However, the incidence of acute leukemia due to this drug is less common than other bone marrow suppressant drugs.
One study even showed that 20 out of 25 patients given long-term Hydroxyurea managed to reach the platelet target and none of the patients given Hydroxyurea developed acute leukemia. Other studies have also stated that long-term use of Hydroxyurea is safe and can reduce mortality in patients with TE. Even though it is declared safe, the use of Hydroxyurea must always be under the supervision of a specialist in internal medicine, especially the subspecialty of hematology and oncology. Apart from hydroxyurea, doctors usually will also give other drugs to prevent complications of TE.
That is what I can explain. Hope it can help Mother.